Hail, Itasca
- When
- July 5, 4:25 PM CST
- Where
- Itasca County, 6.97 mi N of Ball Club
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.430, -93.970
The hail lasted for about 2 minutes. The largest stones were about the size of nickels.
Thunderstorms brought hail and damaging winds to parts of northeast Minnesota during the late afternoon and early evening of July 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought hail and damaging winds to parts of northeast Minnesota during the late afternoon and early evening of July 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 5, 2:50 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 350 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 5 2016 At 330 PM, skies were mostly cloudy across northeast Minnesota, while it was mostly sunny across northwest Wisconsin and portions of far northeast Minnesota. Temperatures were generally in the 80s, with the highest temps at 3 pm being 88 degrees. Two Harbors had the highest heat index value in our CWA at 94 degrees. The main focus for tonight will be the potential for severe thunderstorms. Ongoing severe thunderstorms over west central Minnesota at this time. The consensus of the CAM's has been to continue development in this area, with discrete cells gradually morphing into a squall line that will push eastward across central Minnesota. A tornado watch was recently issued for areas just south of our southwest, and we may see another watch issued for points east and potentially a bit north yet this afternoon or early evening. The chances are increasing for a big wind event, especially south of our CWA, but possibly including portions of our southern CWA. Other showers and thunderstorms will develop across the remainder of northeastern Minnesota, and there could potentially be some isolated severe storms. The showers and thunderstorms will then move east out of the area as the night wears on, leaving a bit of a reprieve on Wednesday. Highs will be in the upper 70s to lower 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 5 2016 By Wednesday the northland will be in a short lull between systems until another Central Plains low develops and moves toward the area. First low, the upper level pattern will become more amplified with the British Columbia trof digging into the pacific northwest then scoot along the international border through the rest of the week. In the meantime, a warm frontal boundary will set up across Missouri Wednesday night then it will push north and into MN and WI Thursday. With strong warm air advection across the front, there will be an increasing chance of rain late Wednesday night and Thursday. By Thursday Night and Friday we are seeing a couple different solutions at the surface with the NAM bring the warm front north through northern WI and into the Arrowhead while the GFS and ECMWF are more progressive with the system and swing it straight east and over Lake Michigan by Friday afternoon. Based on the fairly progressive upper air pattern, think leaning toward the latter two. However, with the sfc low over Lake Michigan and the upper low over MN the northland will still be in some good cyclonic flow. This will keep the chances of rain going until later Friday night and Saturday. A ridge of high pressure will bring a relatively dry weekend, then back to rain chances early in the next work week as another closed upper low advances from the west. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1240 PM CDT Tue Jul 5 2016 VFR conditions will prevail across the region this afternoon, but thunderstorms will develop across northern MN later this afternoon ahead of a very strong cold front. The storms will then move into northern WI early this evening. Some of the storms could cause widespread dangerously strong winds and hail. There could be some light fog early in the morning after the storms move out. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 81 59 66 / 50 0 10 30 INL 55 81 56 77 / 40 10 10 50 BRD 59 81 61 76 / 50 10 30 60 HYR 62 82 59 78 / 70 10 10 50 ASX 61 82 58 72 / 70 10 0 40 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...DAP LONG TERM...CLC AVIATION...clc
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 120 PM CDT TUE JUL 5 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061145- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 120 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. SEVERE STORMS ARE POSSIBLE...ESPECIALLY SOUTH OF A HIGHWAY 2 CORRIDOR. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. FLOODING IS POSSIBLE WHERE MULTIPLE THUNDERSTORMS OCCUR. THUNDERSTORMS ARE AGAIN EXPECTED LATE SUNDAY INTO MONDAY...WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON. LSZ121-140>148-061145- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 120 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR THIS AFTERNOON INTO THE EVENING. SOME OF THE STORMS MAY BE STRONG TO SEVERE...ESPECIALLY OVER THE SOUTHERN PORTION OF THE LAKE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A LOW CHANCE FOR THUNDERSTORMS LATE THURSDAY INTO FRIDAY ACROSS WESTERN LAKE SUPERIOR...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. INCREASING NORTHEASTERLY WINDS ACROSS WESTERN LAKE SUPERIOR THURSDAY NIGHT MAY RESULT IN BUILDING WAVES...LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT TUE JUL 5 2016
MNZ018-025-052200-
NORTH CASS-NORTH ITASCA-
445 PM CDT TUE JUL 5 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CASS AND
NORTHWESTERN ITASCA COUNTIES...
AT 444 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAVINIA...OR 7 MILES
EAST OF BEMIDJI...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SQUAW LAKE...LAKE WINNIBIGOSHISH...CASS LAKE...DECKER LAKE...SCHLEY...
DIXON LAKE AND ROSY.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4741 9467 4741 9442 4769 9442 4773 9407
4736 9409 4735 9467
TIME...MOT...LOC 2144Z 267DEG 40KT 4752 9472
MILLERThe Duluth radar (KDLH), 149 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
The hail lasted for about 2 minutes. The largest stones were about the size of nickels.
Many trees were blown down on Highway 2 between mile marker 145 and 157.
A couple of 8 to 10 diameter trees were blown down. The power was out.
The spotter estimated wind gusts to 70 mph. There were a lot trees blown down across the county roads in and near Deer River.
Multiple trees were blown down in the area. The largest trees were 2' to 3' in diameter.
Six to eight inch diameter trees were blown down.
The wind measurement was from the station EFFM5.
A 14 to 16 diameter maple tree split just above the trunk and was knocked over.
Large trees and power lines were blown down.
The measurement was from a public weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653238, 653241, 653239, 653254, 653249, 653247, 653250, 653246, 653248, 653252.